MAUDE Adverse Event Report: ARTHROCARE CORPORATION AMBIENT SUPER MULTIVAC 50 IFS; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORPORATION AMBIENT SUPER MULTIVAC 50 IFS; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number ASHA4830-01
Medical Device Problem Code Self-Activation or Keying (1557)
Health Effect - Clinical Codes Burn(s) (1757); Full thickness (Third Degree) Burn (2696); Blister (4537)
Date of Event 02/14/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that after a procedure, the ablate or coagulate function of the super multivac wand was activated even though no hand button or foot pedal was pressed.The patient was found to have burns.The surgical stockinette was burnt.There was no patient involvement.
 
Additional Manufacturer Narrative
H2: corrected information in b5.
 
Event or Problem Description
It was reported that after a procedure, the ablate or coagulate function of the super multivac wand was activated even though no hand button or foot pedal was pressed.The patient was found to have burns, the patient had blisters.The surgical stockinette was burnt.No further complications were reported.
 
Additional Manufacturer Narrative
H10: h2: additional information on b1, b2, b5, h1 and h6.
 
Event or Problem Description
It was reported that after a procedure, the ablate or coagulate function of the super multivac wand was activated even though no hand button or foot pedal was pressed.The patient was found to have third degree burns and blisters.No further complications were reported.
 
Additional Manufacturer Narrative
H3, h6: the reported device was received for evaluation.Visual inspection observed the returned instrument shows no manufacturing abnormalities.Product was out of the original packaging.No packaging returned.The tip is worn from use.Functional evaluation revealed the controller generated an e7 error when the wand was connected.When used with a bypass box the wand produced plasma as expected and had no issues activating coag.The resistance measured at 70 ohms.The unit did not activate on its own.The button covers were removed and found heavy rust on the button boards from liquid ingress.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.The root cause could not be determined since the reported malfunction could not be duplicated during the investigation.Factors that can contribute to the reported event include failure of a concomitant device.Please refer to the instructions for use for precautions and warnings related to the use of the device.Based on this investigation, the need for corrective action is not indicated.
 
Additional Manufacturer Narrative
H11: h2: corrected data in h3/h6: investigation results.H3, h6: the reported device was received for evaluation.Visual inspection observed the returned instrument shows no manufacturing abnormalities.Product was out of the original packaging.No packaging returned.The tip is worn from use.Functional evaluation revealed the controller generated an e7 error when the wand was connected.When used with a bypass box the wand produced plasma as expected and had no issues activating coag.The resistance measured at 70 ohms.The unit did not activate on its own.The button covers were removed and found heavy rust on the button boards from liquid ingress.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.The root cause could not be determined since the reported malfunction could not be duplicated during the investigation.Factors that could have contributed to the reported event include: 1) used non-conductive media.2) ensure that the wand tip (including return electrode) is completely surrounded by conductive media during use.Please refer to the instructions for use for precautions and warnings related to the use of the device.Based on this investigation, the need for corrective action is not indicated.

Brand Name
AMBIENT SUPER MULTIVAC 50 IFS
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer (Section G)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key21543186
Report Number3006524618-2025-00099
Device Sequence Number12696584
Product Code GEI
UDI-Device Identifier00817470006551
UDI-Public00817470006551
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K180848
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 07/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberASHA4830-01
Device Lot Number2162304
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/14/2025
Supplement Date Received by Manufacturer04/09/2025
04/01/2025
04/14/2025
07/08/2025
Initial Report FDA Received Date03/06/2025
Supplement Report FDA Received Date04/09/2025
04/15/2025
04/15/2025
07/11/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/23/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age16 YR
Patient SexFemale